MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® AIRE-CUF® NEONATAL AND PEDIATRIC TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® AIRE-CUF® NEONATAL AND PEDIATRIC TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number 65SP035
Medical Device Problem Code Air Leak (1008)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Event date: (b)(6) 2017.Pma/510(k) number: k944178 and k083641.Smiths medical has received the sample device.A full evaluation is anticipated, but not yet begun as the device is currently in transit to the investigation site.
 
Event or Problem Description
It was reported that a portex® bivona® aire-cuf® neonatal and pediatric tracheostomy tube air in the cuff decreased to half-capacity 6 hours after initial use with a patient.The issue was observed by medical personnel.It was unknown if the tube had been checked prior to use.The tracheostomy tube was replaced with a new one.No patient injury was reported.
 
Additional Manufacturer Narrative
One bivona® 3.5mm aire-cuf® neonatal and pediatric tracheostomy tube was returned for investigation.During functional testing, a syringe was used to inflate the device cuff and inflation balloon with 5cc's of air and the device was submerged under water; the device was manipulated while under the water.No bubbles (indicating a leak) were found escaping from the device.The cuff was removed from the water and the device cuff was inflated with 5cc's of air and allowed to sit for 4 hours.A loss of volume of the cuff was observed; however, a leak could not be detected.Investigation was unable to determine the root cause of the reported issue; however, no evidence was found to suggest a manufacturing defect.

Brand Name
PORTEX® BIVONA® AIRE-CUF® NEONATAL AND PEDIATRIC TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6439277
Report Number3012307300-2017-00767
Device Sequence Number501006
Product Code JOH
UDI-Device Identifier15021312000290
UDI-Public15021312000290
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number65SP035
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/10/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/06/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/28/2017
Supplement Report FDA Received Date05/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1